Iowa, 2010Flood in Iowa, June 21, 2010
June 21, 2010 · NWS DVN · 1 event in 1 county or zone
5 feet on June 21 around 100 am. 6 feet around 700 am June 21.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the third week of June resulted in the Wapsipinicon River at Anamosa going above the moderate flood stage level of 15.5 feet on June 21 around 100 am. It crested around 15.6 feet around 700 am June 21. It fell below the moderate flood stage level around 715 am June 21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 2:20 PM CST, 9 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 2:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT SUN JUN 20 2010
.SYNOPSIS...
COMPLICATED WEATHER SCENARIO ACROSS THE AREA TODAY. THERE IS A
SIGNIFICANT MCS ANCHORED OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...WITH TRAINING ECHOES AND AN 850MB BOUNDARY TO BASE ITSELF
ON. AT THE SURFACE WE HAVE A WARM AND SUNNY DAY ACROSS THE FORECAST
AREA...WITH THE MESOHIGH FROM THE OVERNIGHT MCS AS WELL AS THE
CIRRUS BLOWOFF FROM THE NEBRASKA CONVECTION TO KEEP US RELATIVELY
COOL AND STABLE...THOUGH WE ARE BUILDING A NICE LAYER OF INSTABILITY
AT THE SURFACE WITH UPPER 60S TO AROUND 70 DEWPOINTS AND
TEMPERATURES IN THE 80S. IF WE JUST HAD A BOUNDARY AND OR UPPER
LEVEL IMPULSE...WE WOULD HAVE CONVECTION. HOWEVER...THERE IS A
LITTLE TOO MUCH MID LEVEL RIDGING AND LACK OF MOISTURE ALONG WITH
THE LACK OF A SURFACE FOCUS SO WE HAVE NOT HAD ANY CONVECTION YET.
HOWEVER...EVENTUALLY THIS WILL CHANGE. ..LE..
&&
.SHORT TERM...TONIGHT AND MONDAY...
TOUGH FORECAST TODAY. MODELS ONCE AGAIN HAVE ALL INITIALIZED WITH
THE CONVECTION IN THE WRONG PLACES...AND HAVE NOT CAUGHT UP AS OF
18Z. THUS...CONFIDENCE IS NOT HIGH. HOWEVER...FROM WHAT WE CAN
PICK UP...IT APPEARS WE WILL HAVE A NEW MCS FIRE UP AND ROLL EAST
TONIGHT...WITH THE MAIN QUESTION BEING WHERE IS IT GOING TO START.
THE CURRENT CONVECTION MAY VERY WELL BE OUR BEST BET...AND IF IT CAN
ACTUALLY GET MOVING WOULD BE INTO THE AREA IN A FEW HOURS.
HOWEVER...AM WATCHING THE CONVECTION TRYING TO INITIATE FARTHER WEST
IN CENTRAL NEBRASKA FOR A POSSIBLE IGNITION POINT AS WELL.
ACCORDING TO SATELLITE THERE IS AN IMPULSE MOVING NORTHEAST ACROSS
COLORADO...AND SHOULD BE CROSSING NEBRASKA LATE THIS EVENING. IT
MAY VERY WELL MANAGE TO REALLY GET THE NOCTURNAL CONVECTION
GOING...AT WHICH POINT THE LOW LEVEL JET SHOULD BE GETTING GOING TO
SUSTAIN IT. FOR NOW...AM PLANNING ON THIS NOCTURNAL MCS ROLLING INTO
THE FORECAST AREA VERY LATE TONIGHT...MOSTLY IN THE AFTER MIDNIGHT
TIME RANGE...BUT WE MAY HAVE SOME CONVECTION OUT AHEAD OF IT IN THE
LATER EVENING HOURS. THEN...IT SHOULD CONTINUE TO CARRY EAST ACROSS
THE FORECAST AREA DURING THE MORNING HOURS. WE MAY HAVE SOME
PRECIPITATION STILL ONGOING IN THE NORTHEAST DURING THE AFTERNOON
BEFORE THE WHOLE THING EXITS EAST. THIS MCS IS GOING TO BRING A
PRETTY SIGNIFICANT SLUG OF PRECIPITATION...WITH WIDESPREAD 1 TO 2
INCHES QUITE REASONABLE...AND HIGHER AMOUNTS OF 2 TO 4 POSSIBLE IN A
NARROW SWATH. WITH UNCERTAINTY STILL VERY HIGH...HAVE LEFT FLASH
FLOOD WATCH FOR THE ENTIRE AREA...BUT WE MAY BE ABLE TO CLEAR OUT
SOME COUNTIES ONCE TRENDS STABILIZE A LITTLE. AREAS NORTH OF
HIGHWAY 30 ARE NOT QUITE AS SENSITIVE AS AREAS TO THE SOUTH...BUT
THEY TOO HAVE HAD RECENT RAINFALL AND FLASH FLOOD GUIDANCE REMAINS
LOW -LTE 2 INCHES- THERE TOO.
TEMPERATURES HAVE ONCE AGAIN BEEN OF LESSER CONCERN...BUT TONIGHT
MIN TEMPS SHOULD BE SIMILAR TO WHAT WE HAVE HAD THE LAST COUPLE
NIGHTS. MAX TEMPERATURES TOMORROW ARE GOING TO DEPEND ON WHERE THE
MCS LAYS OUT...WITH AREAS TO THE SOUTH OF IT IN THE SUNSHINE...HOT
AND HUMID. WHERE IT RAINS...MOST OF THE DAY IT WILL BE IN THE 70S
TO LOW 80S.
..LE..
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
ACTIVE PATTERN FAVORABLE FOR HEAVY RAIN PRODUCING MCS/S CONTINUES
MONDAY NIGHT THROUGH WED. BEYOND...MODELS CONTINUE TO PUSH THE MAIN
FRONT FINALLY WELL TO THE SOUTH...PROVIDING A MUCH NEEDED BREAK FROM
THE THREAT OF RAIN LATE WED THROUGH FRI.
POOR MODEL PERFORMANCE IN THE SHORT TERM...CONTINUES LOW CONFIDENCE
IN DETAILS OF FORECAST THROUGH THE NEXT SEVERAL DAYS WHILE
THE FRONT LINGERS IN THE AREA THROUGH WED. OVERALL...OPERATIONAL
MODELS CONTINUE TO TRY TO LIFT BOTH THE SURFACE AND H8
BOUNDARIES...CRITICAL TO THE INITIATION AND TRACK OF MCS/S...TOO FAR
NORTH. ECMWF HAD A BETTER INITIALIZATION OF THE H8 BOUNDARIES THIS
MORNING AND THUS FAVORED WITH SOME INPUT FROM THE WRF/NAM AS WELL.
MONDAY NIGHT...DYNAMICS FROM UPPER LEVEL JET EXIT REGION AND H5
SHORTWAVE IN THE ZONAL FLOW SHOULD TRIGGER AN MCS LATE UPSTREAM IN
WRN IA THAT WILL TRACK EAST THROUGH THE FORECAST AREA LATE
NIGHT INTO TUE MORNING. ECMWF AND WRF/NAM TRACK THE HEAVIEST QPF
ACROSS THE CENTRAL OR SOUTHERN FORECAST AREA COUNTING ON A SLIGHTLY
MORE SRLY SOLUTION THAN ECMWF DEPICTS. WITH MID TEENS H8 DEWPOINTS
FEEDING INTO THE BACK EDGE OF THE COMPLEX ON W-SW H8 FLOW...THE
POTENTIAL FOR BACK BUILDING AND HEAVY RAINFALL WILL EXIST AND HAVE
WIDESPREAD .5 TO .75 QPF AMOUNTS OVER THIS AREA...STAYING
CONSERVATIVE FOR NOW. WILL ALSO HAVE A THREAT OF DAMAGING WINDS ON THE
LEADING EDGE...BUT THIS WILL BE DEPENDENT THE AMOUNT OF INSTABILITY
AND AIRMASS RECOVERY FOLLOWING MONDAY/S ACTIVITY.
CONDITIONS LOOK FAVORABLE FOR ADDITIONAL THUNDERSTORM COMPLEXES TO
IMPACT THE REGION LATER IN THE DAY TUE...AND AGAIN THEN LATE TUE
NIGHT INTO WED. THESE WILL CONTINUE TO HAVE POTENTIAL FOR HEAVY
RAINFALL AND SEVERE WEATHER. WITH CONTINUED UNCERTAINTY...HAVE
PLACED LIKELY POPS IN CLIMATOLOGICALLY MOST FAVORABLE LATE
NIGHT/EARLY MORNING HOURS WITH HIGH CHANCES ELSEWHERE TUE THROUGH WED
AFTERNOON. TUE AFTERNOON MAY END UP BEING VERY WARM AND CAPPED WITH
THE WARMEST H8 TEMPERATURES OF THE WEEK. THUS HAVE HIGHS IN THE
UPPER 80S NORTH TO LOW 90S SOUTH...WHICH COMBINED WITH DEWPOINTS IN
THE 70S...RESULTS IN HEAT INDEX VALUES AROUND 100. THIS OF COURSE
MAY BE TOO WARM IF CLOUD COVER AND RAIN LINGERS. FLASH FLOODING
POTENTIAL REMAINS HIGH...BUT AS WE HAVE SEEN IN THE SHORT TERM...THE
RISK IS DEPENDENT ON TIMING BETWEEN SYSTEMS...WHETHER THE SAME AREAS
ARE IMPACTED BY SUCCESSIVE SYSTEMS...AND HOW FAST THE SYSTEMS
PROGRESS.
A BRIEF PERIOD OF NW FLOW AND DRY WEATHER IS SHOWN FOR THU AND
FRI...THEN THE ZONAL FLOW RESUMES OVER THE WEEKEND WITH HEAT AND
HUMIDITY RETURNING. TEMPERATURES SATURDAY AT H8 ARE NOW SHOWN AS
WARM AS TUE AND HAVE RAISED HIGHS INTO THE UPPER 80S TO LOWER 90S.
SUNDAY IS BROUGHT IN DRY AND SLIGHTLY COOLER WITH A FRONT POSSIBLY IN
THE AREA TO CONSIDER THE NEXT FEW DAYS.
..SHEETS..
&&
.AVIATION...
VFR CONDITIONS TODAY THROUGH AT LEAST 08Z TONIGHT WHEN THE
NEXT MCS ROLLS EAST ACROSS IOWA AND AFFECTS ALL TAF SITES WITH
TSRA. HAVE BEGUN CB CLOUD GROUP WITH VCTS IN THE 08-10Z TIME
RANGE...AND THEN RAIN AND VCTS IN THE 11-12Z TIME RANGE WITH 3-5SM
IN TSRA WITH CIGS 030-035. AT SOME POINT IN THE 11-15Z TIME RANGE
CONDITIONS WILL LIKELY DROP TO AROUND 15HFT FOR CIGS AND 1-2SM FOR
VSBYS...BUT WILL WAIT UNTIL TIMING TRENDS BECOME MORE CERTAIN TO PUT
INTO TAFS. AFTER TSRA MOVE THROUGH...A BRIEF PERIOD OF MVFR CIGS
WITH LIGHT RAIN BEFORE A RETURN TO VFR.
..LE..
&&
.HYDROLOGY...
WHILE THE HEAVY RAINFALL FOR THIS MORNING HAS NOT BEEN REALIZED...WE
ARE STILL ON TAP FOR ANOTHER LARGE SCALE MCS LATE TONIGHT AND MONDAY
MORNING. EVEN THOUGH WE HAVE HAD A NICE BREAK TODAY...SOIL MOISTURE
IS STILL VERY HIGH TO SATURATED...WHICH MEANS THAT ANY RAINFALL WE
GET TONIGHT AND MONDAY WILL JUST RUN OFF. FLASH FLOODING THREAT IS
VERY HIGH WITH THIS EVENT TONIGHT AND MONDAY...AND HAVE CONTINUED
THE FLASH FLOOD WATCH AS IS. WITH TIMING UNCERTAIN AT THIS
TIME...HAVE NOT CHANGED THE ENDING TIME OF THIS WATCH BUT THE
MIDNIGHT SHIFT MAY VERY WELL NEED TO EXTEND IF IT APPEARS THAT THE
MCS WILL BE DELAYED INTO MONDAY. AS FOR RIVERS...HAVE HAD TO
UPGRADE ANOTHER POINT TO MAJOR FLOODING TODAY...AND A FEW OTHERS ARE
NOT VERY FAR FROM IT. WITH ANOTHER 1-3 INCHES OF RAINFALL EXPECTED
TONIGHT AND EARLY MONDAY...EXPECT THAT WE WILL CONTINUE TO ADD TO
THE NUMBER OF SITES IN FLOOD...AND IN MAJOR FLOOD CATEGORY IN THE
COMING 24-36 HOURS.
..LE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLARK-SCOTLAND.
&&
LE/SHEETSHazardous weather outlook, Jun 20, 10:09 AM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT SUN JUN 20 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211615-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1109 AM CDT SUN JUN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICATION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS...MAINLY FOR TONIGHT. A GREATER RISK WILL BE
FLASH FLOODING. SIGNIFICANT FLASH FLOODING IS POSSIBLE TONIGHT AS
A THUNDERSTORM COMPLEX MOVES ACROSS THE OUTLOOK AREA. AS IT
ARRIVES...THESE STORMS WILL BRING THE THREAT OF DAMAGING
WINDS...BUT THE HEAVY RAINFALL FROM THESE STORMS IS THE MORE
SIGNIFICANT HAZARD. A WIDESPREAD 1 TO 2 INCH RAINFALL IS LIKELY
TONIGHT...GENERALLY 50 MILES EITHER SIDE OF INTERSTATE 80...WITH A
NARROWER AXIS OF MUCH HIGHER RAINFALL TOTALS POSSIBLE. THIS
PLACEMENT OF HIGHER RAIN TOTALS IS NOT EXACTLY KNOWN...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH WEDNESDAY...SEVERAL ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO IMPACT THE OUTLOOK
AREA. THIS WILL CONTINUE THE THREAT OF FLASH FLOODING AND WORSEN
ON-GOING RIVER FLOODING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS IN EXCESS OF 60 MPH...WHICH WILL BE GREATEST DURING
THE AFTERNOON AND EVENING HOURS.
THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA
FRIDAY AND FRIDAY NIGHT...BUT THE POTENTIAL FOR SEVERE WEATHER WILL
NOT BECOME CLEAR UNTIL LATER IN THE WEEK.
AREAS SOUTH OF INTERSTATE 80 MAY EXPERIENCE HEAT INDEX READINGS OVER
100 DEGREES MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.
A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 130 PM CDT THIS AFTERNOON.
Flood, Jones
- When
- June 21, 12:00 AM CST to 6:15 AM CST
- Where
- Jones County, 4.21 mi N of Stone City to 2.63 mi E of Martelle
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.180, -91.364
Heavy rains during the third week of June resulted in the Wapsipinicon River at Anamosa going above the moderate flood stage level of 15.5 feet on June 21 around 100 am. It crested around 15.6 feet around 700 am June 21. It fell below the moderate flood stage level around 715 am June 21.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
- Tornado and Flash Flooding in Illinois, June 21 to 22, 2010$231,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246904.